Utah, 2009

Hail and Damaging Winds in Utah, June 25 to 26, 2009

June 25 to 26, 2009 · NWS SLC · 4 events in 4 counties and zones

Severe thunderstorms created gusty winds and large hail in northern Utah. In addition, southern Utah experienced isolated severe gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms created gusty winds and large hail in northern Utah. In addition, southern Utah experienced isolated severe gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 25, 9:02 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 9:02 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT THU JUN 25 2009

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLIDE TO THE EAST
TODAY AS LOW PRESSURE JUST OFF THE PACIFIC COAST MOVES INLAND.
THIS PACIFIC SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
FRIDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA THIS WEEKEND.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY
MOVING ACROSS EXTREME SOUTHWESTERN UTAH THIS MORNING. ADDITIONAL
DEVELOPMENT IS NOTED ACROSS NORTHWESTERN ARIZONA AS WELL AS
SOUTHERN NEVADA. THIS CONVECTION IS NOT DEPICTED WELL ON EITHER THE
12Z NAM OR THE 12Z GFS. UPDATED POPS THIS MORNING AND THIS
AFTERNOON TO INCREASE CHANCES ACROSS SOUTHWESTERN UTAH. ALSO
LOWERED TEMPS A COUPLE DEGREES DUE TO INCREASING CLOUDINESS AND
MIDLEVEL COLD AIR ADVECTION.

CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. GIVEN THE INVERTED-V CHARACTER TO THE 12Z SOUNDINGS AT
BOTH SLC AND DESERT ROCK...EXPECT THE MAIN THREAT FROM ANY
CONVECTION WILL BE BRIEF GUSTY WINDS. INCREASING PW VALUES ARE
NOTED ON THE NAM ACROSS SOUTHEAST UTAH AND EXTREME SOUTHWESTERN
UTAH LATER THIS AFTERNOON. THERE MAY BE ENOUGH MOISTURE FOR HEAVY
RAINFALL IN THE STRONGER CELLS.

THE UPPER LEVEL LOW NEARING THE SOUTHERN CALIFORNIA COAST THIS
AFTERNOON WILL EJECT NORTHEASTWARD OVERNIGHT TONIGHT. IN
ADDITION...A JET STREAK WITH VALUES NEARING 60 TO 70 KTS WILL BE
LOCATED ALONG THE EAST SIDE OF THE UPPER LEVEL LOW. THIS WILL
ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE AREA. PW VALUES ARE
EXPECTED TO INCREASE TO NEAR 1.40 INCHES ACROSS EASTERN
UTAH...WITH VALUES NEARING 1.00 INCHES NEAR SALT LAKE CITY.

WITH A COMBINATION OF SHEAR...LIFT AND MOISTURE...THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
TOMORROW. LIMITING FACTORS ARE PRESENT HOWEVER. THE MAIN FORCING
IS EXPECTED TO MOVE THROUGH THE AREA DURING THE MORNING TO EARLY
AFTERNOON. THIS MAY ENHANCE CLOUDINESS AND THEREFORE DECREASE THE
ABILITY FOR THE ATMOSPHERE TO DESTABILIZE.
NEVERTHELESS...LOCALIZED FLASH FLOODING WILL BE A THREAT TOMORROW
ACROSS THE SLOT CANYONS AND DRY WASHES OF SOUTHERN UTAH. IF THE
ATMOSPHERE IS ABLE TO DESTABILIZE ENOUGH...SMALL HAIL AND GUSTY
WINDS WILL ALSO BE POSSIBLE.

FOLLOWING THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...WINDS ARE EXPECTED TO BECOME NORTHWEST AT THE SLC
TERMINAL BETWEEN 1900 UTC AND 2100 UTC. HOWEVER...THERE IS A 20
PERCENT CHANCE THAT THE WIND SWITCH COULD OCCUR AS EARLY AS 1800
UTC. THERE IS ALSO A 30 PERCENT CHANCE THAT THE TERMINAL COULD BE
IMPACTED BY ERRATIC OUTFLOW WINDS FROM CONVECTION AFTER 1800 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 25, 8:45 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT THU JUN 25 2009

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
945 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY. A FEW OF THE STORMS OVER SOUTHERN UTAH MAY PRODUCE HEAVY
RAINFALL THIS AFTERNOON AND EVENING. IN ADDITION...STRONG GUSTY
WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE ON FRIDAY AS AN UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT MOVE THROUGH THE REGION. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AND ONCE AGAIN...A FEW OF
THE STORMS MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 25, 11:05 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 1 WNW ST. GEORGE        37.08N 113.60W
06/25/2009  M59 MPH          WASHINGTON         UT   AWOS

&&

CRK
Special weather statement, Jun 25, 12:52 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT THU JUN 25 2009

UTZ005-252045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
152 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOELE COUNTY UNTIL 245
PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
WENDOVER TO 12 MILES SOUTHWEST OF KNOLLS TO 9 MILES WEST OF DUGWAY...
AND MOVING NORTHEAST AT 20 MPH.

THIS STORM IS HEADING TOWARD INTERSTATE 80 EAST OF WENDOVER...AND
WILL LIKELY CAUSE STRONG CROSS WINDS ALONG THIS STRETCH. THIS WILL
ESPECIALLY IMPACT HIGH PROFILE VEHICLES.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   WENDOVER...
   KNOLLS...
   CLIVE...

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4096 11405 4097 11275 3991 11284 3990 11321
      4006 11405
TIME...MOT...LOC 1951Z 212DEG 17KT 4064 11396 4063 11347
          4024 11291

ES

The radar

The Salt Lake City radar (KMTX), 133 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 25, 1:05 PM MST to 2:00 PM MST
Where
Tooele County, 12.74 mi W of (Dpg)michael Aaf Dug to 6.63 mi NNE of Clive
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -113.170

A line of thunderstorms produced severe gusty winds across the Dugway Proving Ground Mesonet, with the strongest recorded gust being 79 mph at Camel Back Mountain. Other recorded gusts included 63 mph at White Sage, 61 mph at Salt Flats, 61 mph at Tower Grid, and 60 mph at the I-80 at Grassey sensor.

High Wind, Utahs Dixie and Zion National Park

When
June 25, 4:55 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Virga created strong winds in far southwest Utah, with the St. George AWOS recording a wind gust of 59 mph.

Thunderstorm Wind, Kane

When
June 26, 3:00 PM MST
Where
Kane County, 1.49 mi NNW of Bullfrog
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.520, -110.730

The Bullfrog Marina sensor recorded a wind gust of 68 mph.

Hail, Cache

When
June 26, 4:55 PM MST
Where
Cache County, 0.86 mi SW of Newton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.860, -111.990

Law enforcement in Cache County observed hail near Newton that they estimated to be the size of golf balls, or 1.75 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184811, 184805, 184799, 184812.